Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 142, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 24, 2009, 3:10 PM CDT for Pawnee County, Richardson County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2009, 3:10 PM CDT (20:10 UTC)
- Expired
- Jun 24, 2009, 4:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
Counties Pawnee County, NE, Richardson County, NE
The radar
The Topeka radar (KTWX), 128 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1261 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:02 PM CDT, 8 minutes earlier.
Area forecast discussion, Jun 24, 3:02 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 302 PM CDT WED JUN 24 2009 .DISCUSSION... SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANLYS 110 KT H3 JET FM THE NRN PLAINS INTO THE GREAT LAKES. UPSTREAM...NEXT SHRT TROF WAS LOCATED OVR WRN WY ASSOCIATED WITH A 70 KT H3 JET AND A WELL DEFINED THERMAL TROF. EML AT H7 HAD SHIFTED NWD AND NOW EXTNDD FM THE HI PLAINS INTO SRN NEB WITH A H7 TO H5 DELTA T OF 20 C AT OAX. AT H85...OUTFLOW INDUCED WARM FRNT EXTNDD FM WRN NEB INTO CNTRL KS WITH THE MAIN SYNOPTIC FNT FM CNTRL MN INTO WRN SD. 19Z SFC ANLYS INDCD OUTFLOW FM ONGOING STORMS FM NRN MO WWD ALNG THE KS AND NEB BORDER. SFC LO ASSOCIATED WITH THE NEXT SHRWV WAS OVR WRN SD WITH WRMFNT THRU SRN SD. FORECAST...PERSISTENT WAA OVR E-CTNRL NEB THIS AFTN HAS ALLOWED FOR ANOTHER OUTFLOW BOUNDARY TO PUSH SWD INTO THE SRN FA THIS AFTN. ATMOSPHERE ALNG AND S OF THE BOUNDARY IS ONCE AGAIN HEATING AND BECOME POTENTIALLY UNSTABLE WITH MLCAPE OF 3000-4000 J/KG. WITH MAIN CAPPING INVERSION OVR NORTHERN CWA...WLD EXPECTED SCT STORMS TO CONT TO DVLP ALNG THE OUTFLOW BOUNDARY TO THE SOUTH. ALTHOUGH SHEAR IS GENERALLY WEAK IN THIS AREA /AOB 20 KT/...DEGREE OF SHEAR AND A 600 MB TO SFC THETA-E DIFF OF AROUND 40 SHLD ALLOW FOR MORE DOWN BURSTS. OVER-ALL THOUGH...CONVECTION SHLD CONT TO SINK TO THE S AND MAY EXIT THE FA BY MID EVNG. BACK TO THE NORTHWEST...INCREASING FORCING FOR ASCENT SHLD LEAD TO CONVECTIVE DVLPMNT OVR SODAK NEAR THE WRMFNT AND SFC LO. INCREASING SHEAR IN THIS AREA /AOA 40 KT/ SHLD LEAD TO ORGANIZED STORMS THIS EVNG. SODAK CONVECTION SHLD EVENTUALLY GROW UPSCALE INTO A SMALL MCS BY LATE EVNG AND IT DIVE SEWD. AS THE UPPER LVL FORCING SHIFTS EWD WITH DEPARTING SHRTWV TROF...SOME QUESTION AS TO HOW FAR WWD CONVECTION CAN BUILD INTO CAPPING INVERSION. NEVERTHELESS IT STILL LOOKS LIKE THE NERN FA ESPECIALLY WILL SEE SOME OF THIS ACTIVITY BY LATE EVNG OR JUST AFTER MIDNIGHT. WILL HAVE A POP GRADIENT FM E TO W WITH THE HIGHEST POPS OUT EAST. THE CNTRL CWA /ARND THE METRO/ IS ACTUALLY LIKELY TO SEE A LULL IN ACTIVITY THIS EVNG WHILE CONVECTION STAYS TO THE S AND N. ANY STORMS SHLD CLEAR THE FA BY THURSDAY MORNING OFF TO THE SOUTHEAST AND WILL LEAD TO A HOT DAY. SFC BOUNDARY SAGS INTO THE SRN CWA DURING THE AFTN...BUT WITH LITTLE FORCING FOR ASCENT ON THE SYNOPTIC SCALE AND CAP IN PLACE...IT APPEARS STORMS WILL HAVE A HARD TIME DVLPG AND WL LEAVE THE FA DRY ATTM. H85 TMPS REBOUND IN THE WEAK OF TONIGHTS CONVECTION AND MIXING TO JUST SHY OF H85 YIELDS TMPS INTO THE MID AND UPPER 90S AND THUS HAVE INCREASED TMPS. PAST THUR...UPPER LEVEL RIDGE BUILDS AHEAD OF THE NEXT SIG TROF PROGGED FOR THE AREA FOR FRI/SAT. WL MAINTAIN SOME SCHC POPS FOR THURS NIGHT FOR ANY HIGH PLAINS CONVECTION THAT MAKES IT INTO FAR NE NEB...BUT OTHERWISE FRI SHLD BE DRY AND HOT AGAIN. HAVE INCREASED GOING HIGHS WITH H85 TMPS OF +25 C OF THE AREA. CONVECTION LIKELY TO DVLP FRI NIGHT OVR THE WRN HIGH PLAINS ASSOCIATED WITH SAID TROF...BUT WITH RIDGE IN PLACE...MOST OF THIS ACTIVITY SHLD STAY TO THE NORTH AND HAVE LOWERED OR REMOVED POPS MOST AREAS. SFC FNT WILL THEN TRACK THROUGH THE AREA ON SAT. LO LVL FLOW TURNS TO THE SW AND MOISTURE DECREASES DURING THE DAY ON SAT DECREASING THE CHC FOR STORMS. WL MAINTAIN SOME SLIGHT CHC POPS...BUT MOST OF THE ACTIVITY WL BE EAST. COOLER AND DRIER AIR THEN SETTLES IN FOR NEXT WEEK AND REMOVED POPS FM MOST OF THE EXTENDED. BOUSTEAD && .AVIATION... FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 25/18Z. VFR CONDITIONS ARE EXPECTED AT TAF SITES FOR THE MOST PART. CONVECTION POTENTIAL IS THE MAIN CONCERN AND KOFK AND KOMA APPEAR TO HAVE BEST CHANCES THROUGH THE OVERNIGHT HOURS. WL BE SOME SCATTERED -TSRA AROUND THROUGH THE EARLY AFTERNOON AND EVENING HOURS...AND THEN ANOTHER CHANCE COMES LATER THIS EVENING AND OVERNIGHT AS STORMS ARE EXPECTED TO DEVELOP OVER SRN SD AND SPREAD SOUTHEAST. KLNK MAY MISS OUT ON THE LATER DEVELOPMENT. BK && .OAX WATCHES/WARNINGS/ADVISORIES... NE...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ088>093. IA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR IAZ090-091. &&
Hazardous weather outlook, Jun 24, 11:53 AM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1153 AM CDT WED JUN 24 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-250700- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1153 AM CDT WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS...SOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL ALONG WITH HEAVY DOWNPOURS OF RAIN WILL BE POSSIBLE LATER THIS AFTERNOON AND TONIGHT ACROSS THE OUTLOOK AREA. AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY ACROSS NORTHEASTERN NEBRASKA. ONGOING THUNDERSTORMS ACROSS CENTRAL NEBRASKA...MAINLY NEAR HIGHWAY 30...ARE EXPECTED TO REMAIN UNDER SEVERE LIMITS THROUGH THE MID AFTERNOON HOURS. AS HEATING INCREASES THIS AFTERNOON...SOME OF THESE THUNDERSTORMS COULD APPROACH SEVERE LEVELS WITH DAMAGING WIND AND SMALL HAIL AS THE PRIMARY HAZARDS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHERN SOUTH DAKOTA LATER THIS AFTERNOON ALONG A FRONTAL BOUNDARY. THESE THUNDERSTORMS WOULD MOVE SOUTH SOUTHEAST ALONG THE FRONT AND COULD QUICKLY BECOME SEVERE ACROSS NORTHEASTERN NEBRASKA. DAMAGING WIND AND HAIL WOULD BE THE PRIMARY HAZARDS. HOWEVER...DUE TO STRONG SHEAR...AN ISOLATED TORNADO CANNOT BE RULED OUT LATER THIS AFTERNOON AND THIS EVENING...ESPECIALLY NORTH OF HIGHWAY 20. AN EXCESSIVE HEAT WARNING IS POSTED FOR EXTREME SOUTHWEST IOWA AND EXTREME SOUTHEAST NEBRASKA WHERE HEAT INDICES ABOVE 110 ARE LIKELY. OTHERWISE...A HEAT ADVISORY IS POSTED FOR MUCH OF EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA WHERE HEAT INDICES AROUND 100 ARE POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE FROM FRIDAY INTO SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. KERN
In the hours before
Local storm report, Jun 24, 2:58 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
258 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TSTM WND GST DU BOIS 40.03N 96.05W
06/24/2009 E60 MPH PAWNEE NE TRAINED SPOTTER
&&
NIETFELDLocal storm report, Jun 24, 3:06 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
306 PM CDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 3 N DU BOIS 40.08N 96.05W
06/24/2009 E1.50 INCH PAWNEE NE EMERGENCY MNGR
&&
NIETFELDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:40 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee, Richardson | 35 min |
| Jun 24, 3:13 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Page | 47 min |
| Jun 24, 3:54 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.